Texas, 2013Drought in Texas, May 28 to 31, 2013
May 28 to 31, 2013 · NWS BRO · 4 events in 4 counties and zones
A few more rainfall events during the latter half of May allowed drought conditions continued to improve across the Rio Grande Valley and Deep South Texas through the end of the month. 5 inches of rain fell near the Rio Grande in Starr through Zapata County, with a second stripe of 1 to 4 inches in much of Brooks County; some spots near Falfurrias 5 inches!
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few more rainfall events during the latter half of May allowed drought conditions continued to improve across the Rio Grande Valley and Deep South Texas through the end of the month. The most influential occurred on May 24th, when between 1 and 2.5 inches of rain fell near the Rio Grande in Starr through Zapata County, with a second stripe of 1 to 4 inches in much of Brooks County; some spots near Falfurrias 5 inches!
Drought conditions across Zapata and western Jim Hogg counties were lowered to Moderate (D1). Severe (D2) Drought conditions replaced Extreme (D3) levels across western Starr, eastern Jim Hogg and western Brooks counties. Extreme (D3) drought conditions covered eastern Brooks and replaced Exceptional (D4) levels there. Eastern Starr, and Cameron County also showed modest improvement.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 27, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, May 27, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1235 AM CDT TUE MAY 28 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...THE PRESSURE GRADIENT ALONG THE COAST AND THE GULF
WATERS WILL REMAIN TIGHT THROUGH THE NIGHT KEEPING MOST OF THE
RIO GRANDE VALLEY UNDER SOUTHEAST WINDS 10 TO 15 KNOTS. THE LOW
LEVEL CLOUDS AROUND 1000 FT WILL SPREAD ACROSS THE LOWER VALLEY
A FEW HOURS BEFORE SUNRISE AS THE SE FLOW INCREMENTS THE MOISTURE
IN THE AREA THROUGH THE NIGHT. EXPECT THIS CLOUD DECK TO QUICKLY
BREAK BY MID DAY BECOMING SCATTERED IN THE AFTERNOON. EXPECT GUSTY
WINDS IN THE AFTERNOON BETWEEN 25 TO 30 KNOTS AS THE LOW PRESSURE
OVER THE WESTERN PART OF THE STATE DEEPENS STRENGTHENING THE
GRADIENT FOR SOUTH TEXAS. THIS WINDY CONDITIONS WILL CONTINUE
THROUGH THE NIGHT WITH WINDS BETWEEN 15 TO 20 KNOTS LOWERING FOR
A FEW HOURS CLOSE TO MIDNIGHT.
&&
.PREV DISCUSSION... /ISSUED 614 PM CDT MON MAY 27 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...MARINE LAYER TO MOVE INLAND THIS EVENING WITH MVFR TO
IFR STRATUS FORMING BELOW THE SURFACE INVERSION AROUND 06Z. A FEW
STREAMER SHOWERS COULD ROLL NORTHWARD OFF THE GULF BETWEEN 09Z AND
15Z WITH COVERAGE NOT ENOUGH TO WARRANT ADDING TO TAFS. STRATUS
MIXES OUT BY TUESDAY AFTERNOON WITH VFR CONDITIONS PREVAILING.
PRESSURE GRADIENT STRENGTHENS TUESDAY WITH SOUTHEAST SURFACE WINDS
APPROACHING 30 KNOTS. LOW LEVEL JET STRENGTHENS FURTHER TUESDAY
NIGHT WITH WINDS INCREASING TO AROUND 40 KNOTS AT 2500-5000 FEET.
PREV DISCUSSION... /ISSUED 233 PM CDT MON MAY 27 2013/
SHORT TERM.../NOW THROUGH TUESDAY NIGHT/...BREEZY TO WINDY
CONDITIONS WILL CONTINUE THROUGH THE SHORT TERM PERIOD WITH
STRENGTHENING LOW PRESSURE TO OUR WEST UNDERNEATH DEEPENING MID
LEVEL TROUGH WHICH WILL MOVE ACROSS THE FOUR CORNERS BY TUESDAY
NIGHT. ONGOING SHOWERS...WHICH MOSTLY DEVELOPED OVER THE BAY OF
CAMPECHE THIS MORNING...WILL FIZZLE OUT THE NEXT FEW HOURS. PWAT
THIS MORNING FROM THE KBRO RAOB WAS 1.87 INCHES AND WILL DECREASE AS
MORE RIDGING AND DRY AIR SHIFTS OVER THE AREA. POSSIBILITY FOR
RAINSHOWERS TUESDAY MORNING WILL BE LESS AND WILL KEEP RAIN SILENT.
OTHERWISE...SKIES WILL BE MOSTLY CLOUDY OVERNIGHT BECOMING PARTLY
CLOUDY DURING THE DAY. LOWS WILL BE IN THE MIDDLE TO UPPER 70S WITH
HIGHS WILL BE IN THE UPPER 80S IN THE LOWER VALLEY TO THE MIDDLE 90S
IN THE UPPER VALLEY.
LONG TERM...WEDNESDAY THROUGH MONDAY...THE LONGER RANGE PERIOD
WILL BE DOMINATED BY A LARGE 500 MB TROUGH AXIS THAT WILL DIG EAST
ACROSS THE NORTH CENTRAL PORTION OF THE LOWER 48 STATES. THIS
TROUGH WILL SPIN OFF A CLOSED LOW OVER THE UPPER MIDWEST LATE WED
INTO THURS AND FRI. ANOTHER SHORT WAVE DIVING DOWN THE WEST SIDE
OF THE MID LEVEL LOW WILL OPEN IT UP AND WILL ALLOW THE FEATURE TO
MOVE FURTHER EAST AS AN OPEN TROUGH THIS WEEKEND. TO THE SOUTH OF
THIS FEATURE BROAD BUT SHALLOW RIDGING WILL REMAIN ANCHORED IN
PLACE OVER THE GULF COAST REGION INTO THE U.S./MEX BORDER AREA
THROUGH NEXT WEEKEND.
THE UPPER MIDWEST TROUGH AXIS DOES DIG PRETTY FAR SOUTH ON WED AND
WED NIGHT AND SOME FAIRLY DECENT MOISTURE VALUES POOL OVER CENTRAL
TX. THIS IN COMBINATION WITH DAYTIME HEATING MAY FIRE OFF SOME
ISOLD CONV MAINLY OVER THE WESTERN COUNTIES EARLY IN THE EXTENDED
RANGE PERIOD. HOWEVER...AM NOT CONFIDENT ENOUGH TO RAISE POPS UP
TO 20 PERCENT FOR MIDWEEK. AFTER MIDWEEK MOISTURE LEVELS DECREASE
AND SUBSIDENT FLOW INCREASES WHICH WILL TEND TO LIMIT THE CONV
POTENTIAL. ACCORDINGLY...WILL MAINTAIN SILENT 10% POPS THROUGH DAY
7.
THE GFS/ECWMF AND CMC MODELS ARE IN DECENT AGREEMENT IN THE
HANDLING OF THE SYNOPTIC SYSTEMS THROUGH DAY 7. THE GFS AND ECMWF
TEMPS ARE ALSO IN FAIRLY CLOSE AGREEMENT THROUGH NEXT MONDAY. THE
ECMWF HAS A LITTLE WARMER BIAS VERSUS THE GFS. RUN TO RUN
CONSISTENCY WITH THE GFS MEX MOS NUMBERS IS PRETTY DECENT. SO WENT
WITH BLEND OF THE TWO MODELS FOR TEMPS THROUGH DAY 7.
LOOKING TOWARDS THE TROPICS...NHC IS MONITORING AN AREA OF LOW
PRESSURE LOCATED ABOUT 200 MILES SOUTH-SOUTHWEST OF THE GULF OF
TEHUANTEPEC. ENVIRONMENTAL CONDITIONS APPEAR CONDUCIVE FOR
ADDITIONAL DEVELOPMENT...AND A TROPICAL DEPRESSION COULD FORM
DURING THE NEXT DAY OR SO IN THE GULF OF TEHUANTEPEC. BOTH THE
GFS AND ECMWF TEND TO BRING THIS FEATURE GRADUALLY NORTHWARDS
AFFECTING SOUTHERN MEXICO AND CENTRAL AMERICA AS THE WEEKEND
APPROACHES. PLEASE REFER TO THE LATEST TROPICAL WEATHER OUTLOOKS
AND STATEMENTS FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
PROGRESS OF THIS SYSTEM.
OVERALL CONFIDENCE IN THE LONGER RANGE FORECAST WORDING IS ABOVE
AVERAGE TODAY.
MARINE....NOW THROUGH TUESDAY NIGHT...PREDOMINATELY
SOUTHEASTERLY ONSHORE FLOW THROUGH THE PERIOD. SCA FOR THE LAGUNA
MADRE IS ON TRACK AND WILL EXPIRE AT 7 PM TODAY. SCEC CONDITIONS
WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH TONIGHT. SCA
POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS ALL LOWER TEXAS COASTAL
WATERS AS THE PRESSURE GRADIENT STRENGTHENS FURTHER. SEAS WILL
RESPOND BY BUILDING TO 5 TO 7 FEET.
WEDNESDAY THROUGH SATURDAY...THE COMBINATION OF THE SURFACE RIDGING
TO OUR EAST AND THE STRONG SURFACE LOW PRESSURE SYSTEM MOVING OVER
THE NORTHER PORTION OF THE COUNTRY WILL LIKELY MAINTAIN A FAIRLY STRONG
PGF OVER THE LOWER TX COASTLINE WED AND THUR. THIS WILL KEEP THE BAY
AND GULF CONDITIONS PRETTY CLOSE TO SCEC/SCA CRIT AROUND MIDWEEK.
AS THE UPPER MIDWEST SYSTEM MOVES FURTHER EAST THE PGF OVER THE
REGION WILL START TO RELAX SOMEWHAT FOR FRI AND SAT REDUCING THE
RISK OF SCA CONDITIONS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
67/61
Hazardous weather outlook, May 27, 2:58 AM CST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
358 AM CDT MON MAY 27 2013
TXZ248>257-280900-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
358 AM CDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT THE LOCAL BEACHES THROUGH
THE END OF THE WEEK IMPROVING INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-280900-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
358 AM CDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT OVER THE LAGUNA MADRE
TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORIES IS EXPECTED ALONG THE LOWER TEXAS COAST
THROUGH THE END OF THE WEEK IMPROVING INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- May 28, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
By the end of May, drought conditions continued to readily improve across Brooks County. Torrential rains estimated between 2 and more than 4 inches improved the northwestern half of the county improved from Extreme (D3) Drought conditions to Severe (D2) Drought conditions. The southeastern half of the county improved from Exceptional (D4) Drought conditions to Extreme (D3) Drought conditions.
Drought, Jim Hogg
- When
- May 28, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Drought conditions continued to improve through the end of the month of May across Jim Hogg County. The western half of the county improved to Moderate (D1) Drought conditions, while the eastern half continued with Severe (D2) Drought conditions.
Drought, Starr
- When
- May 28, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Drought conditions continued to improve in Starr County through the end of May. Primary improvements were across the northwest, where an estimated 2 to 3 inches of rain fell; the southeast corner continued to miss the action. The county remained split, with the southeastern corner still in Exceptional (D4) Drought conditions, the middle third in Extreme (D3) Drought conditions, the northern third in Severe (D2) Drought conditions, and an area of Moderate (D1) Drought conditions in the very far northwest corner of the county.
Drought, Zapata
- When
- May 28, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
By the end of the month, drought conditions continued to improve across Zapata County, with much of the county improving to Moderate (D1) Drought conditions, except for a small sliver of Severe (D2) Drought conditions in the very far southern tip of the county. The full category improvement was the result of a large area of 1 to nearly 3 inches of rain across all but the northeast quarter of the county on May 24th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455532, 455536, 455539, 455540.